Format

Send to

Choose Destination
See comment in PubMed Commons below
Transplantation. 1993 Oct;56(4):875-9.

Hemorrhagic cystitis after bone marrow transplantation. Risk factors and complications.

Author information

1
Department of Pediatrics and Medicine, University of Minnesota, Minneapolis 55455.

Abstract

Hemorrhagic cystitis (HC) is a major cause of morbidity after BMT; we have analyzed its incidence, risk factors, and complications in 977 patients undergoing BMT between 1974 and 1988. Despite vigorous hydration and frequent voiding in all patients receiving cyclophosphamide, 135/977 (15% by Kaplan-Meier projection) developed HC (micro- or gross hematuria, dysuria, bladder pain) between -11 and +100 days (median +22) after BMT. Of these, 60 had severe HC, including major urinary obstruction (4/60), renal failure (13/60), or need for surgical or chemical bladder cauterization (16/60). By univariate analysis, allogeneic BMT recipients had more frequent HC than autologous patients (17% vs. 9%, P = 0.002). In addition, allogeneic patients with adenoviruria were at increased risk for the development of HC. Patients with aplastic anemia conditioned with high dose cyclophosphamide and total lymphoid irradiation had the highest rate of HC (22%) versus those with hematologic malignancies (15%, P = 0.03). A Cox proportional hazards regression model was used to further identify those factors independently associated with HC. In all regression models, the factor most highly associated with the development of HC was the finding of adenovirus in the urine preceding the onset of hematuria. HC-related morbidity, and its associated increased hospitalization costs, frequently complicates BMT. Improved prophylactic measures, perhaps including the use of 2-mercaptoethane sulfonate, are needed, at least for allogeneic BMT patients with their attendant risk of adenovirus infection.

PMID:
8212210
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center